I went blind and was in so much pain it hurt to breathe due to withdrawal from eczema cream
6th July 2020

SMEARING cool, white cream over her face, Anita Wong felt relieved as the medication got to work on her cracked skin.

But while the powerful potion helped clear up her eczema flare-up, she was unaware of the lasting damage steroids were doing to her body.


The mum-of-two, from Auckland, New Zealand, was diagnosed with cataracts in both eyes due to overuse of steroids in July 2013.

She needed surgery but has been left with permanent damage in her right eye where the lens had to be removed.

Anita, 36, vowed to ditch the eczema cream, but within days she started to go through topical steroid withdrawal (TSW).

The painful process caused her skin to crack, flake and weep.

It was so agonising that it kept her awake at night – and on the worst days it hurt to even breathe.

Healing

She eventually came out the other side and in January 2018, her skin had finally healed.

She said: "Now I feel comfortable in my own skin and normal. I have learnt so much about my health, body and mind.

What is topical steroid withdrawal?

Topical steroid creams have been used to treat eczema for more than 50 years and according to the National Eczema Association, remain among the most effective and widely used drugs in dermatology.

They tend to be prescribed to patients whose eczema has stopped responding to other treatments and management methods.

You're not supposed to use them continuously for more than two to four weeks, after which, patients are told to use them no more than twice a week.

TSW happens when you've used topical steroids too much and the skin then starts flaring up worse than ever the moment you stop using them.

Overuse of topical steroids can also lead to the thinning of skin.

Symptoms include:

  • burning
  • stinging
  • bright red skin
  • acne
  • skin pigmentation
  • psoriasis

Signs appear within days of stopping treatment.

"I am a much stronger and confident person now."

Anita was first diagnosed with eczema when she was five and says that her parents were always trying to find ways to "fix" her condition.

"It was devastating each time remedies didn’t work for very long and we’d resort back to using steroids,” she said.



She had countless trips to doctors, dermatologists, and allergy specialists to try to keep her eczema at bay with the use of emollient, topical steroid, anti-fungal and immunosuppressant creams, oral steroids, antibiotics, and antihistamines.

“It affected my confidence and social life a lot. The itch was crazy and from a young age I had insomnia.

"I never felt comfortable in my own skin and it just got worse over the years."

Flare ups

She stopped using steroids while she was pregnant but it caused her eczema to flare up.

After giving birth, she went back to the doctors and was prescribed steroids for her face.

“Quickly, it calmed down and I had good skin for a few months," she said.


"Eight months later, I was diagnosed with a cataract in both eyes.

"I was very upset, angry and shocked that topical steroids caused this, and it had got to a stage where I needed eye surgeries.

“I developed cataracts in both eyes because of topical steroid overuse on the face and later a retinal detachment in my right eye.

"I have had a few complications with my right eye after the cataract surgeries and now I only have good eyesight in my left eye and am aphakic in my right eye."

Detox

It was after this point that she finally decided to stop using steroids and conventional medicine.

She said: “I felt a sense of relief when I finally realised that it was TSW causing my eczema to worsen over time.

"I was angry at the doctors and the whole world at the beginning, but my anger slowly dissipated as I realised I need to take responsibility for my own health.

“I was motivated to detox all the harmful medication out of my system ASAP.


"I started my detoxification journey in July 2013, where I withdrew from topical steroids and any conventional medicines, and it was hell at the beginning.

“The most difficult part was the vicious cycle of depression and insomnia brought on by the physical pain and itchiness.

"Some days just lying in bed breathing was physically painful.”

Wake-up call

Anita has shared her journey on Instagram to help others who are reliant on steroids and have been trapped in a cycle of being prescribed more potent creams on each trip to the doctor for their eczema.

She said: “To anyone going through anything similar this is your wake-up call.

"You will look back in a few years and appreciate your old self taking this detoxification journey.

"Never lose sight of your purpose and take it slowly when days are difficult.


“Today, I am a normal person, which was something I wanted to feel like when I was a little girl

“Not many people can imagine that a condition like eczema – just some dry skin, flaky skin, inflamed skin, weeping skin, or cracked skin, could have such a miserable impact on one’s daily life.

“Looking back, it has been a blessing and I am very grateful to share my story to raise awareness on this topic.”

Source: Read Full Article